People who take certain popular over-the-counter drugs to fight heartburn may be more likely to experience recurrent infections of a common but deadly “superbug,” a new study says.
Researchers found that by taking proton pump inhibitors (like Nexium, Prevacid and Prilosec for example) or H2 blockers (like Zantac, Tagamet and Pepcid), gastric acid sufferers were at a 50 per cent increased risk of contracting multiple Clostridium difficile infections – also known as C. difficile or C. diff.
(C. diff is a bacteria that can cause diarrhea and/or serious inflammation of the colon that can potentially be fatal, the Public Health Agency of Canada explains.)
“Gastric acid suppression medications are commonly prescribed and consumed over-the-counter for gastric reflux disease (GERD), peptic ulcer disease or functional dyspepsia, but they are also sometimes prescribed for unnecessary indications, which leads to overuse of these medications,” Dr. Sahil Khanna, lead author of the study, told CBS News.
To figure this out, Khanna and his research team did a meta-analysis of 16 studies with over 7,700 patients with C. diff. Of these patients, 1,525 had developed recurrent C. diff infections.
The rate of recurrent infections in patients with gastric suppression was slightly above 22 per cent. This is compared to just over 17 per cent in patients without the condition, the Mayo Clinic outlines.
Khanna speculates that this may be happening for a couple of reasons.
First, people who take such medication are in poorer health than those not taking them, making them more susceptible to infections.
Or, Khanna says, suppressing the acid in the stomach may be affecting the bacteria living in the gut, which makes it easier for infections like C. difficile to happen.
The best way to avoid recurring infections in patients would be to control the misuse of gastric acid suppression medications, says Khanna.
“It may be reasonable to re-evaluate the need for these medications in patients with C. diff,” Khanna said in a statement to the Mayo Clinic.
The study was published Monday in the journal JAMA Internal Medicine.
A 2013 study in the journal BMX Medicine also found that two anti-depressants – mirtazapine and fluoxetine – are linked to a two-fold increased risk in contracting C. difficile infections.
According to the Public Health Agency of Canada, most cases of C. difficile happen in patients who take certain antibiotics in high doses, or over a prolonged period of time. Some of these antibiotics can destroy bacteria found in the gut, making for an ideal environment for C. difficile bacteria to grow.
The bacteria and their spores are found in feces. Infection can happen if contaminated surfaces are touched. C. difficile often doesn’t pose a risk to healthy people, however, the elderly and people with other underlying illnesses or who take antibiotics are at an increased risk of contracting the infection.
A 2012 study by the Mayo Clinic and Khanna found that the typical profile of a patient getting C. diff has been changing over the years as more children are contracting the infection within the community, not the hospital.
In fact, the incidence of infection among children was 12 times higher between 2004 and 2009 than it was between 1991 and 1997.
According to the government of Canada, 5,917 people contracted C. diff infections across the country in 2014– that’s compared to 855 cases in 2009.